Alert archive / Arizona / Blizzard Watches in 2010

Blizzard Watch 1, NWS Tucson, AZ

January 19, 2010

NWS Tucson, AZ issued this blizzard watch at Jan 19, 2010, 3:17 PM MST. It took effect at Jan 21, 2010, 8:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 19, 2010, 3:17 PM MST (22:17 UTC)
In effect from
Jan 21, 2010, 8:00 PM MST
Expired
Jan 21, 2010, 3:34 AM MST
In force
Issued by
NWS Tucson, AZ

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this blizzard watch went out at Jan 19, 2:24 PM MST, 53 minutes earlier.

Area forecast discussion, Jan 19, 2:24 PM MST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
224 PM MST TUE JAN 19 2010

.SYNOPSIS...A MAJOR WINTER STORM WILL AFFECT THE REGION INTO
WEDNESDAY MORNING AS IT MOVES OFF THE PACIFIC AND ACROSS ARIZONA.
EXPECT HEAVY VALLEY RAIN...MOUNTAIN SNOW...AND GUSTY WINDS. THERE
WILL THEN BE A SHORT BREAK BEFORE AN EVEN STRONGER AND POTENTIALLY
DANGEROUS WINTER STORM BRINGS HIGH WINDS...EVEN HEAVIER RAIN AND
MOUNTAIN SNOW THURSDAY NIGHT INTO FRIDAY. MUCH QUIETER WEATHER IS
EXPECTED THIS WEEKEND AS HIGH PRESSURE FINALLY DEVELOPS OVER THE
REGION.

&&

.DISCUSSION...WE HAVE HAD A NICE BREAK BETWEEN SYSTEMS TODAY...BUT
THINGS ARE HEADING DOWNHILL FAST TO OUR W AND SW. FULL SCALE MARINE
LAYER BREACH IS UNDERWAY ALL THE WAY DOWN TO THE BAJA SPUR.
DEWPOINTS IN THE GULF OF CA HAVE CLIMBED INTO THE 50S WITH THE YUMA
VAD WILD PROFILER SHOWING THAT THE LOW LEVEL JET IS DEVELOPING AS
EXPECTED. SURFACE WINDS IN AZ AND SONORA HAVE ALSO BEGUN TO INCREASE
AND BACK TO THE S-SSW AND INCREASE WHICH WILL FEED BOTH GULF OF CA
AND E PACIFIC MOISTURE INTO SE AZ TONIGHT. IN ESSENCE...THIS IS AN
ALMOST IDEAL SETUP FOR OUR MOUNTAINS TO GET CLOCKED...AND FOR OUR
VALLEYS TO DO QUITE WELL EXCEPT FOR AN UNLUCKY RAIN-SHADOWED SPOT OR
TWO. GIVEN DEEP LAYER OMEGA...12-18HRS OF DENDRITIC LAYER
SATURATION...30-50KT 850-700MB UPSLOPE FLOW...AND EVEN A LITTLE CAPE
WITH THE FRONT LATE TONIGHT...WE HAVE BUMPED QPFS UP A BIT CLOSER TO
THE NAM12 AND CLOSE TO HPC. THAT TRANSLATES TO 0.5-1.25 IN THE
VALLEYS/DESERTS AND SPOTS OF 2+" IN THE MOUNTAINS. THE INHERITED
12-20" MOUNTAIN SNOW TOTALS STILL LOOK GREAT AS DOES THE SNOW LEVEL
FORECAST LOWERING TO 6KFT. EVEN THOUGH QPFS WOULD NORMALLY SUPPORT
MORE MOUNTAIN SNOW...IT WILL BE HEAVY AND WET WITH RATIOS OF 10-1 AT
BEST AND PROBABLY MORE LIKE 8-1. EVEN WITH THE WET SNOW...WE WILL
SEE PLENTY OF BLOWING/DRIFTING AS THE LOW LEVEL JET DEVELOPS
OVERNIGHT...AND AS ISOLATED THUNDERSTORMS DRAG THOSE WINDS DOWN TO
THE SURFACE. IT IS FOR THIS REASON WE ARE ALSO GOING TO ISSUE A WIND
ADVISORY FOR LATER TONIGHT/FRI MORNING. EXPECT WINDS TO BE STRONGEST
ABOUT TWO HOURS AHEAD AND ONE HOUR BEHIND FRONTAL PASSAGE...WITH THE
STRONGEST GUSTS IN AREAS JUST LEE OF MOUNTAIN RANGES LIKE THE FAR SE
SIDE OF TUCSON...SIERRA VISTA...AND SAFFORD.

ONCE AGAIN...WE HAVE NO REASON TO DISBELIEVE THE ALMOST UNBELIEVABLE
SCENARIO THE MODELS HAVE BEEN ADVERTISING FOR DAYS ON THE THU
NIGHT/FRI STORM. NONE OF US CAN REMEMBER A TIME WHEN WE HAD AN
70-80KT 850MB JET SET UP OUT OF THE GULF OF CA...OR A 3-4 POSITIVE
STANDARD DEVIATION PRECIP WATER ANOMALY COINCIDE WITH 4 NEGATIVE
STANDARD DEVIATION 500 HEIGHT ANOMALY. INITIAL HPC FORECAST OF
1.5-3" RAINS IN THE DESERTS/VALLEYS AND 3-5" LIQUID EQUIVALENT IN
THE MOUNTAINS FROM A COUPLE OF DAYS AGO STILL LOOKS EXCELLENT. THE
ONLY REAL MODEL TREND HAS BEEN TO SLOW THINGS DOWN ABOUT 3HRS WITH
EACH RUN...SIMILAR TO WHAT WE HAVE BEEN EXPERIENCING WITH TONIGHT/S
SYSTEM. THE BIG WILD CARD STILL INVOLVES SNOW LEVELS. IT IS NOW
PRETTY LIKELY SNOW LEVELS WILL RISE BETWEEN SYSTEMS...AND AS THE LOW
LEVEL THETA-E RIDGE/UPPER LEVEL AND SUBTROPICAL TAP RELOADS.
DEPENDING ON THE MODEL...SNOW LEVELS RISE TO 7-8KFT BEFORE CRASHING
TO 3500- 4500FT FRI. THE EXACT TIMING OF THE DROP WILL BE CRITICAL.
IF IT IS LATE IN THE GAME...IT WILL EXACERBATE THE FLOOD THREAT AS
MORE SNOW IS ABLE TO MELT IN THE MOUNTAINS BEFORE CHANGEOVER. IF
THEY CRASH EARLY...IT WOULD REDUCE RUNOFF BUT INCREASE THE RISK OF
WINTER STORM CRITERIA BEING REACHED AT LOWER ELEVATIONS. WHAT WE ARE
CONFIDENT ABOUT GIVEN EXCELLENT MODEL CONSISTENCY IS THAT WINDS ARE
THE GREATEST THREAT IN TERMS OF DAMAGE POTENTIAL...AT LEAST AT THIS
POINT. FOR THE MOUNTAINS...WE ARE FACING OUR 2ND BLIZZARD THIS
WINTER WHERE 60-80MPH WINDS ARE PROBABLY GOING TO COMBINE WITH 1-3
FEET OF SNOW. ONCE AGAIN...EXPECTED QPFS COULD ACTUALLY YIELD MORE
SNOW...BUT WHEN WE START TALKING OVER 2FT OF WET SNOW...IT TENDS TO
COMPACT AS IT FALLS/BLOWS/DRIFTS. WILL ISSUE WATCHES FOR THESE
THREATS NOW SINCE OUR CONFIDENCE IS ALREADY AT 50 PCT THAT CRITERIA
WILL BE REACHED. WE WILL NEED TO FINE TUNE BOTH AS THE EVENT
APPROACHES SINCE THE HIGH WINDS COULD COME IN TWO SEPARATE WAVES
/ONE LATE THU AFTERNOON DURING PEAK HEATING AND AGAIN WITH FRONTAL
PASSAGE/...AND THE SNOW LEVEL ISSUE IS YET TO BE RESOLVED.
HOWEVER...GIVEN THE MAGNITUDE OF THE THREAT...HAVE DECIDED TO ISSUE
WITH AS MUCH LEAD TIME AS POSSIBLE TO GIVE EVERYONE MORE LEAD TIME
TO PREPARE.

IT IS LESS CLEAR WITH FLASH FLOOD POTENTIAL THIS FAR OUT GIVEN THE
SNOW LEVEL ISSUE...SO WILL PASS ON AN FFA FOR NOW. INSTEAD...IN
CONJUNCTION WITH OUR NEIGHBORS...WE HAVE ISSUED A RARELY USED
ESF/HYDROLOIC OUTLOOK TO DETAIL THE THREAT OF AT LEAST SOME SMALL
STREAM/URBAN PROBLEMS. SEE THE RECORDED BRIEFING...GRAPHICASTS...AND
SUMMARY OF TOP 10 WETTEST JANUARYS ON RECORD POSTED ON OUR NWS
TUCSON WEBSITE.

THE GOOD NEWS IS THAT THE THU NIGHT/FRI SYSTEM WILL BE THE LAST FOR
A FEW DAYS. AS THIS BEAST EJECTS INTO THE PLAINS...SHORT WAVE
RIDGING DEVELOPS WITH THE NEXT SYSTEM DEFLECTING WELL TO THE N.
MODELS HINT AND SOME TROUGHING REDEVELOPING BEYOND DAY 7...BUT NOT
AT THE MAGNITUDE WE ARE SEEING THIS WEEK.

&&

.AVIATION...EXPECT RAPID CLOUD DEVELOPMENT THRU 03Z WITH 030-050
DECKS AND MOUNTAIN OBSCURATION...FOLLOWED BY OCCASIONAL MVFR
CIGS/VSBYS OVERNIGHT IN RAIN BETWEEN 06Z-18Z. SURFACE WINDS WILL
INCREASE TO 15-30KTS OVERNIGHT WITH A FEW GUSTS TO 40KTS NEAR
ISOLATED TSTMS. A BOUT OF LLWS CANNOT BE RULED OUT IN THE 06Z-12Z
TIME PERIOD AS WINDS ABOVE 2KFT AGL INCREASE TO 40-50KTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING 6PM THIS EVENING TO 11AM WED ABOVE 6500FT ZONES
19/30/33/34/35.

WIND ADVISORY 8PM THIS EVENING TO 8AM WED BELOW 6500FT ALL ZONES.

HIGH WIND WATCH THU AFTERNOON TO FRI MORNING BELOW 7000FT ALL
ZONES.

BLIZZARD WATCH THU AFTERNOON TO FRI MORNING ABOVE 7000FT ZONES
19/30/33/34/35.

PYTLAK/SHOEMAKER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jan 19, 9:01 AM MST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
901 AM MST TUE JAN 19 2010

AZZ019-030-033>035-201615-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
901 AM MST TUE JAN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING IN EFFECT FROM 6 PM THIS AFTERNOON TO 11 AM
WEDNESDAY ABOVE 6500 FEET FOR SANTA CRUZ...PIMA...GREENLEE...GRAHAM
AND COCHISE COUNTIES.

STORM TOTAL SNOW ACCUMULATIONS OF 12 TO 20 INCHES ARE EXPECTED
ABOVE 6500 FEET. SOUTH TO SOUTHWEST WINDS OF 30 TO 40 MPH WITH
GUSTS TO AROUND 55 MPH WILL LIKELY CAUSE BLOWING SNOW WITH LOW
VISIBILITIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A BIT OF A BREAK WEDNESDAY BEFORE A MORE
SIGNIFICANT STORM WILL HIT THE AREA THURSDAY INTO FRIDAY. THIS
STORM WILL PRODUCE EVEN STRONGER WINDS...LOCALLY HEAVY RAIN...AND
SIGNIFICANT SNOWFALL AND BLOWING SNOW IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-031-032-201615-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
901 AM MST TUE JAN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL MOVE ACROSS THE AREA WILL RESULT IN AREAS OF
LIGHT TO MODERATE RAINFALL MAINLY FROM THIS AFTERNOON AND CONTINUING
INTO TONIGHT. AS THIS STORM MOVES IN...THE GRADIENT WILL INCREASE
RESULTING IN GUSTY SOUTH TO SOUTHWEST WINDS OF 30 TO 40 MPH WITH
GUSTS TO AROUND 55 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A BIT OF A BREAK WEDNESDAY BEFORE A MORE
SIGNIFICANT STORM WILL HIT THE AREA THURSDAY INTO FRIDAY. THIS
WILL PRODUCE EVEN STRONGER WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 3:02 PM MSTHigh Wind WatchTWC36 hr
Jan 19, 3:02 PM MSTWind AdvisoryTWC12 hr

Nearby

Blizzard Watches in Arizona, 2010Every blizzard watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.